Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at May 7, 2008, 9:31 AM CDT for Ellis County, Kansas. It took effect at May 7, 2008, 4:11 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 7, 2008, 9:31 AM CDT (14:31 UTC)
- In effect from
- May 7, 2008, 4:11 PM CDT
- Expired
- May 7, 2008, 2:38 PM CDT
- In force
- Issued by
- NWS Dodge City, KS
- Flood severity
- Minor
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River below Schoenchen (SCSK1). The gauge peaked at 8.11 ft at May 7, 2008, 4:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06862850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDDC 071431 FLWDDC BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 931 AM CDT WED MAY 07 2008 ...THE NATIONAL WEATHER SERVICE IN DODGE CITY, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN KANSAS... THE SMOKY HILL RIVER BELOW SCHOENCHEN 2E AFFECTING ELLIS COUNTY. . HEAVY RADAR ESTIMATED RAINFALL OF TWO TO THREE INCHES OVERNIGHT COUPLED WITH MONDAY NIGHTS RAINFALL OF FOUR TO FIVE INCHES WILL CAUSE SIGNIFICANT RISES ALONG THE SMOKY HILL RIVER BELOW CEDAR BLUFF RESERVOIR. CAUTION IS URGED WHEN WALKING NEAR RIVERBANKS... DO NOT DRIVE THROUGH FLOWING WATER OR GO AROUND BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. CONTINUE TO MONITOR NOAA ALL HAZARDS RADIO OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT: WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=DDC (LOWERCASE) FOR ADDITIONAL HYDROLOGIC INFORMATION. THE NEXT STATEMENT WILL BE ISSUED LATER IN THE DAY. KSC051-080231- /O.NEW.KDDC.FL.W.0001.080507T2111Z-080508T1400Z/ /SCSK1.1.ER.080507T2111Z.080508T0000Z.080508T0800Z.NO/ 931 AM CDT WED MAY 07 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY, KS HAS ISSUED A * FLOOD WARNING FOR THE SMOKY HILL RIVER BELOW SCHOENCHEN 2E. * FROM THIS AFTERNOON TO THURSDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 8:30 AM WEDNESDAY THE STAGE WAS 5.2 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 11.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 12.5 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY EARLY TOMORROW. * IMPACT...AT 13.0 FEET...EXPECT MINOR FLOODING UP TO TWO FEET ALONG THE SMOKY HILL RIVER FROM SCHOENCHEN THROUGH THE SOUTHEASTERN PORTIONS OF ELLIS COUNTY, AS THE RIVER MOVES FURTHER OUT ONTO THE FLOODPLAIN. SOME COUNTY ROADS IN CLOSE PROXIMITY TO THE RIVER MAY BECOME IMPASSIBLE DUE TO RISING WATERS. * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 12.4 FEET ON JUN 1 2007. $$ SLOAN
1 follow-up statement
000 WGUS83 KDDC 071938 FLSDDC KSC051-080738- FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT WED MAY 07 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN KANSAS... THE SMOKY HILL RIVER BELOW SCHOENCHEN 2E AFFECTING ELLIS COUNTY. . THE PRINCIPAL CONCENTRATION OF RUNOFF FROM LAST NIGHTS RAINFALL IS NOW PASSING THE SCHOENCHEN AREA...RESULTING IN THE SMOKY HILL RIVER FORECAST TO CREST NEAR 8.5 FEET EARLY THIS EVENING. SAFETY MESSAGE... DO NOT DRIVE THROUGH FLOWING WATER OR GO AROUND BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. CONTINUE TO MONITOR NOAA ALL HAZARDS RADIO OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT: WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=DDC (LOWERCASE) FOR ADDITIONAL HYDROLOGIC INFORMATION. THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS PARTICULAR HYDROLOGIC EVENT. KSC051-072008- /O.CAN.KDDC.FL.W.0001.000000T0000Z-080508T1400Z/ /SCSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 238 PM CDT WED MAY 07 2008 THE FLOOD WARNING IS CANCELLED FOR THE SMOKY HILL RIVER BELOW SCHOENCHEN 2E. * AT 2:15 PM WEDNESDAY THE STAGE WAS 7.9 FEET. * FLOOD STAGE IS 11.0 FEET. * FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 8.5 FEET THIS EVENING. $$ SLOAN
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at May 7, 3:34 AM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, May 7, 3:34 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 334 AM CDT WED MAY 7 2008 .DISCUSSION... DAYS 1-2... SUBTROPICAL JET AT H25 CONTINUES USHER MOISTURE ACROSS TX THIS MORNING. UPPER TROUGH HAS MOVED INTO SOUTHERN AZ WITH HEIGHT FALLS OF 30 METERS ACROSS NM. TEMPERATURES ACROSS THE CENTRAL PLAINS ARE IN THE SINGLE DIGITS ABOVE 0C AT H7 WHILE H85 TEMPERATURES WERE IN THE 20C RANGE IN THE HIGH PLAINS. MOISTURE PLUME CONTINUES TO EXIST FROM WESTERN TX NORTHWARD ACROSS OK AND SOUTHERN KS. SURFACE LOW WAS SITUATED ACROSS THE SOUTHEASTERN CORNER OF CO. FORECAST CONCERN WILL BE NORTHWARD EXTENT OF SHOWERS AND THUNDERSTORMS TODAY THEN CHANCE FOR PRECIP ON THURSDAY NIGHT. MODELS ARE IN GOOD AGREEMENT WITH MOVEMENT OF UPPER LOW ACROSS TX PANHANDLE INTO EASTERN OK BY EVENING. SEVERAL STRONG S/WVS WILL MOVE ACROSS WESTERN KANSAS AS THIS SYSTEM MOVES ACROSS THE CENTRAL AND SOUTHERN PLAINS. AT THE SURFACE, FRONT WILL SLIDE ACROSS WESTERN KANSAS THIS MORNING AND REMAIN NEARLY STATIONARY SOUTH OF THE FA. DEVELOPING AREA OF LOW PRESSURE ACROSS TX PANHANDLE WILL MOVE NORTHEAST. PLENTY OF MOISTURE WILL REMAIN ACROSS THE FA. GIVEN MOVEMENT OF UPPER SYSTEM ACROSS THE REGION, SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE DAY. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES TO INDICATE THE AREA FROM DODGE CITY SOUTH. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS. THE MAIN THREAT TODAY APPEARS TO BE HEAVY RAIN THROUGH THE EARLY AFTERNOON. PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1 INCH FROM HAYS SOUTHWEST THROUGH GARDEN CITY TO LIBERAL AND SOUTH. THE BEST CHANCE FOR HEAVY RAIN WILL BE ACROSS THE SOUTHEAST FA, NEAR PRATT AND MEDICINE LODGE. PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1.5 INCHES IN THIS AREA. TEMPERATURES WILL BE MUCH COOLER TODAY. H85 READINGS PLUMMET INTO THE TEENS ABOVE 0C BY EARLY AFTERNOON AS COLD AIR ADVECTION MOVES ACROSS THE FA. WITH EXPECTED CLOUD COVER AND COOLER H85 READINGS, OVERALL TEMPERATURES WILL BE INTO THE 60S AND 70S ACROSS THE FA. PRECIP CHANCES WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT AS SURFACE LOW MOVES NORTHEAST. THIS WILL ALLOW FOR A BRIEF BREAK FROM STORM CHANCES. TEMPERATURES WILL FALL INTO THE 40S AND 50S FOR OVERNIGHT LOWS. THURSDAY INTO THURSDAY EVENING, ANOTHER UPPER TROUGH WILL MOVE ACROSS WESTERN KANSAS. THIS WILL ALLOW FOR NORTHWEST FLOW ALOFT BY EVENING. AT THE SURFACE, LOW PRESSURE WILL INTENSIFY ACROSS SOUTHEAST CO. AS THE LOW INTENSIFIES, 50S DEWPOINTS WILL RETURN WEST ACROSS WESTERN KS. SOUNDINGS SUGGEST THE POSSIBILITY FOR ELEVATED STORMS TO DEVELOP ACROSS WESTERN KS. GIVEN WIND PROFILES, LOW WET BULB ZERO HEIGHT AND DECENT LAPSE RATES, LARGE HAIL COULD ACCOMPANY THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED PARTS OF SOUTHWEST KANSAS IN A SLIGHT RISK DURING THE LATE AFTERNOON AND EVENING HOURS THURSDAY. DURING THE OVERNIGHT HOURS, MODELS DEVELOP AN MCS AS SURFACE LOW MOVES SOUTH. H85 TO H3 WINDS PER NAM WOULD MOVE MCS ACROSS CENTRAL KANSAS AS WINDS BECOME MORE EASTERLY. GFS H85 TO H3 WINDS WOULD ALLOW MCS TO DIVE SOUTHEAST ACROSS SOUTHWESTERN KS INTO OK. EITHER WAY, WILL HAVE TO KEEP AN EYE ON HOW THE MOISTURE RETURN AND SURFACE LOW DEVELOPMENT DURING THIS TIME. DAYS 3-7... NUMERICAL MODELS ARE IN GENERAL AGREEMENT INDICATING A GENERAL WESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD FRIDAY. THE NEXT UPPER LEVEL TROUGH OF LOW PRESSURE WILL PUSH EAST ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS BY MID DAY SATURDAY BRINGING THE POSSIBILITY OF PRECIP TO PORTIONS OF WESTERN KANSAS. UPPER LEVEL RIDGING WILL THEN MOVE IN ACROSS THE CENTRAL PLAINS BEGINNING LATE THIS WEEKEND. AT THE SURFACE, A FRONTAL BOUNDARY ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL PUSH THROUGH WESTERN KANSAS SATURDAY. BOTH GFS AND ECMWF(HIRES) POINT TO MODEST LOW LEVEL MOISTURE RETURN INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. THEREFORE, BETTER CHANCES FOR PRECIP WILL REMAIN IN OUR NORTH AND EAST. WILL STAY WITH GOING POPS DUE TO FURTHER UNCERTAINTY THIS FAR OUT. EXPECT WARM TEMPERATURES ON FRIDAY AS A LEE SIDE TROUGH OF LOW PRESSURE IN EASTERN COLORADO INFLUENCES A SOUTHERLY LOW LEVEL FLOW ACROSS WESTERN KANSAS. TEMPERATURES AT H85 WILL RANGE FROM THE MID TEENS(C) EAST TO NEAR 20C WEST. THE COLD FRONT PUSHING THROUGH THE FORECAST AREA SATURDAY WILL DROP TEMPERATURES A BIT. ANOTHER DEVELOPING LEE SIDE TROUGH OF LOW PRESSURE WILL LEAD TO A WARMING TREND TO BEGIN NEXT WEEK. PLAN TO ADJUST TEMPERATURES JUST A BIT. && .AVIATION... A COLD FRONT PUSHING THROUGH WESTERN KANSAS EARLY THIS MORNING WILL MOVE SOUTHEAST ACROSS AND THROUGH THE FORECAST AREA BY EARLY THIS AFTERNOON. EXPECT A CHANCE FOR RAIN SHOWERS...AND POSSIBLY A FEW THUNDERSTORMS TODAY. AREAS OF MVFR/IFR CONDITIONS...MAINLY FOR CEILINGS...MAY BE POSSIBLE THIS MORNING ALONG AND BEHIND THE FRONT AND WITH ANY POSSIBLE CONVECTIVE ACTIVITY. EXPECT CONDITIONS TO GRADUALLY IMPROVE WEST TO EAST TOWARDS THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 49 75 50 / 80 10 20 30 GCK 66 46 75 48 / 60 10 20 30 EHA 66 48 80 50 / 60 10 20 20 LBL 66 47 80 51 / 90 10 20 20 HYS 66 46 72 49 / 40 10 20 30 P28 67 51 75 54 / 100 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN30/32/32
Hazardous weather outlook, May 7, 4:57 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT WED MAY 7 2008 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT WED MAY 7 2008 /357 AM MDT WED MAY 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SOUTHWEST KANSAS TODAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. SMALL HAIL AND BRIEF GUSTY WINDS WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE LIKELY WITH THUNDERSTORMS. SOME LOCATIONS ARE ALREADY SATURATED FROM RAINFALL OVER THE LAST FEW DAYS. PONDING OF WATER IN LOW LYING AREAS COULD OCCUR. RAIN WILL TAPER OFF FROM WEST TO EAST BY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON. LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS SOUTHWEST KANSAS OVERNIGHT THURSDAY. MODERATE TO HEAVY RAIN WILL BE POSSIBLE IN THE EARLY OVERNIGHT HOURS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 7, 9:10 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL 10 N DODGE CITY 37.90N 100.01W
05/07/2008 E0.75 INCH FORD KS BROADCAST MEDIA
&&
LRUTHILocal storm report, May 7, 9:19 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
919 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL 10 N DODGE CITY 37.90N 100.01W
05/07/2008 E0.25 INCH FORD KS BROADCAST MEDIA
&&
LRUTHIThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Gray, Hodgeman, Pawnee | 20 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 46 min |
| May 6, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 50 min |
| May 6, 7:57 PM CDT | Special Weather Statement | DDC | Hodgeman | 48 min |
| May 6, 8:05 PM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| May 6, 8:08 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 6, 8:14 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 46 min |
| May 6, 9:42 PM CDT | Special Weather Statement | DDC | Barber | 48 min |
| May 6, 11:00 PM CDT | Special Weather Statement | DDC | Ellis | 60 min |
| May 6, 11:12 PM CDT | Special Weather Statement | DDC | Scott | 63 min |
| May 6, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| May 7, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Trego | 39 min |
| May 7, 1:54 AM CDT | Areal Flood Warning | DDC | Ellis, Rush | 3 hr |
| May 7, 4:26 AM CDT | Areal Flood Warning | DDC | Finney, Hodgeman, Lane, Ness, Pawnee, Rush | 3 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.